Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 12, NWS Birmingham, AL

January 7, 2007Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 7, 2007, 1:01 PM CST for Tuscaloosa County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2007, 1:01 PM CST (19:01 UTC)
Expired
Jan 7, 2007, 1:30 PM CST
In force
29 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 12:26 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 071901
SVRBMX
ALC125-071930-
/O.NEW.KBMX.SV.W.0012.070107T1901Z-070107T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CST SUN JAN 7 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT

* UNTIL 130 PM CST

* AT 1259 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HOLT...AND MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKWOOD BY 115 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3320 8766 3305 8753 3322 8721 3339 8738

$$
1 follow-up statement
000 
WWUS54 KBMX 071920
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CST SUN JAN 7 2007

ALC125-071930-
/O.CON.KBMX.SV.W.0012.000000T0000Z-070107T1930Z/
TUSCALOOSA AL-
118 PM CST SUN JAN 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR TUSCALOOSA COUNTY...

AT 111 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
KELLERMAN...OR ABOUT 9 MILES NORTHEAST OF HOLT...MOVING NORTHEAST AT 
45 MPH. ANOTHER SEVERE THUNDERTORM WAS LOCATED IN SOUTHWEST 
TUSCALOOSA COUNTY NEAR FOSTERS. THIS STORM WAS MOVING NORTHEAST
AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS OF 
60 MPH OR GREATER.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY EVENING FOR
CENTRAL ALABAMA.

LAT...LON 3322 8778 3305 8780 3304 8736 3313 8734
      3327 8715 3352 8736

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 12:03 PM CST, 58 minutes earlier.

Area forecast discussion, Jan 7, 12:03 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CST SUN JAN 7 2007

.UPDATE...AVIATION AND PUBLIC DISCUSSION.

&&

.DISCUSSION...

COLD FRONT HAS PUSHED INTO NORTHWEST ALABAMA. SURFACE BASED
INSTABILITIES ARE JUST NOW COMING AROUND TO SUPPORT THE
DEVELOPMENT OF THUNDERSTORMS. SURFACE DEWPOINTS ARE NOW IN THE MID
60S ACROSS MOST OF THE AREA...REACHING UP TO EET. WILL BE WATCHING
FOR ANY BREAKS IN THE CLOUDS AND ADDITIONAL DESTABILIZATION SOUTH
OF THIS BOUNDARY. PART OF THE LACK OF THUNDERSTORM DEVELOP SO FAR
HAS BEEN THE WARM ADVECTION IN THE MID LEVELS KEEPING LAPSE RATES
IN CHECK. WE ARE RUNNING AN 18Z SOUNDING AND THIS SHOULD BE
AVAILABLE SHORTLY.

FOR FORECAST UPDATES TODAY...NOT PLANNING ON ANY MAJOR
ADJUSTMENTS. CURRENT OBS ARE NEAR FORECAST HIGHS SO SOME SLIGHT
ADJUSTMENTS MAY BE NEED FOR HIGHS.

&&

.AVIATION...18Z DISCUSSION.

COLD FRONT APPROACHING TCL AS OF 18Z. ITS EASTWARD PROGRESSION
MIGHT BE A LITTLE FASTER THAN ORIGINALLY ANTICIPATED...SO A FASTER
ARRIVAL AND DEPARTURE TIME OF THUNDERSTORMS THAN PREVIOUS TAFS.
POST FRONTAL SHOWERS NOT THAT EXPANSIVE MAYBE 75 TO 100 MILES
BEHIND THE FRONT. THIS GENERAL TREND SHOULD CONTINUE THROUGHOUT
THE EVENT. ADDITIONALLY...SURFACE WINDS HAVE INCREASED ENOUGH TO
REMOVE WIND SHEAR.

IN SHORT...IFR TO MVFR CONDITIONS EXPECTED THROUGH AT LEAST 10Z WITH
CLEARING BY 15Z. THERE IS ABOUT A TWO HOUR WINDOW AS THE FRONT
PASSES BY EACH LOCATION FOR THUNDERSTORMS...THEN LIGHT SHOWERS
FOLLOWED BY A SLOW CLEARING PROCESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     61  38  53  27  48 / 100  50   0   0   0
ANNISTON    67  40  53  28  53 / 100  70   0   0   0
BIRMINGHAM  65  36  53  32  51 / 100  40   0   0   0
TUSCALOOSA  66  40  57  31  53 / 100  40   0   0   0
CALERA      67  42  54  32  54 / 100  50   0   0   0
AUBURN      65  42  53  30  53 / 100  70   0   0   0
MONTGOMERY  69  43  57  31  56 / 100  70   0   0   0
TROY        71  44  57  30  55 /  80  70   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88/02/88
Hazardous weather outlook, Jan 6, 1:04 PM CST, 23 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CST SAT JAN 6 2007

ALZ011>015-017>050-071930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
104 PM CST SAT JAN 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA ON SUNDAY.  THE AIRMASS
WILL BE UNSTABLE ENOUGH TO SUPPORT THE DEVELOPMENT OF STRONG
THUNDERSTORMS SUNDAY FROM 10 AM UNTIL 8 PM.  THE THREAT AREA
WILL BE PRIMARILY SOUTH OF INTERSTATE 20 WITH THE MAIN THREAT BEING
GUSTY WINDS TO 45 MPH AND PERIODS HEAVY RAINFALL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME BUT MAY BE NEEDED ON SUNDAY.

80

In the hours before

Special weather statement, Jan 7, 12:15 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CST SUN JAN 7 2007

ALZ031-071845-
GREENE-
1215 PM CST SUN JAN 7 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE COUNTY UNTIL 1245
PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1212 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CLINTON...MOVING NORTHEAST AT 45 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CLINTON...UNION AND MANTUA
THROUGH 1245 PM CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.
Special weather statement, Jan 7, 12:35 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CST SUN JAN 7 2007

ALZ023-071915-
TUSCALOOSA-
1235 PM CST SUN JAN 7 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
115 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1233 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTHPORT...MOVING NORTHEAST AT 40 MPH. ANOTHER
STRONG THUNDERTORM WILL MOVE INTO SOUTHWEST TUSCALOOSA COUNTY.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FOSTERS...TUSCALOOSA...
NORTHPORT...HOLT AND KELLERMAN THROUGH 115 PM CST.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND MINOR
FLOODING. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jan 7, 12:54 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CST SUN JAN 7 2007

ALZ030-031-071945-
GREENE-SUMTER-
1254 PM CST SUN JAN 7 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND GREENE COUNTIES
UNTIL 145 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE LIKELY FROM APPROACHING
THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS LIKELY FROM APPROACHING THUNDERSTORMS...

AT 1250 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CLINTON TO 8 MILES SOUTHWEST OF YORK...
MOVING NORTHEAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR YORK...
GAINESVILLE...LIVINGSTON...EPES...CLINTON...BOLIGEE AND EUTAW THROUGH
145 PM CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 1:29 PM CSTSevere Thunderstorm WarningBMXJefferson34 min
Jan 7, 3:10 PM CSTTornado WarningBMXMontgomery17 min
Jan 7, 3:20 PM CSTTornado WarningBMXElmore25 min
Jan 7, 3:22 PM CSTSevere Thunderstorm WarningBMXTalladega23 min
Jan 7, 3:41 PM CSTTornado WarningBMXElmore19 min
Jan 7, 3:44 PM CSTTornado WarningBMXClay31 min
Jan 7, 3:52 PM CSTTornado WarningBMXTallapoosa23 min
Jan 7, 4:15 PM CSTTornado WarningBMXChambers45 min
Jan 7, 4:15 PM CSTTornado WarningBMXTallapoosa15 min
Jan 7, 4:53 PM CSTFlash Flood WarningBMXPike3 hr
Jan 7, 4:53 PM CSTFlash Flood WarningBMXAutauga, Bullock, Elmore, Fayette, Jefferson, Lamar and 8 more233 days
Jan 7, 4:59 PM CSTTornado WarningBMXChambers16 min
Jan 7, 5:53 PM CSTSevere Thunderstorm WarningBMXMacon52 min
Jan 7, 5:56 PM CSTTornado WarningBMXMacon18 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.